1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. jenniewren

    jenniewren Registered User

    Jun 29, 2015
    4
    Hi there, my Grandmother has been taking Donepezil for just under two weeks now and has felt 'odd' ever since she started the medication. She is almost more confused but then quite lucid. Family members can ring to speak to her within the same hour and get a very different impression of how her day is going. Up until now she hasn't acknowledged her diagnosis but over the weekend has mentioned it on a few occasions and describes her memory as 75% gone. Could the medication be helping improve her memory but in turn making her very anxious about the reality of her situation?:confused:
     
  2. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Hi Jenniewren

    My Mum has been on Donepezil for over five years and thankfully did not suffer any side effects. But just lately she has been getting anxious and agitated at night and the Care Home called in the Doctor.

    The result of this is that the Donepezil will now be gradually reduced (over two weeks) and they will try her with a different med. The consultant has said that it could be that the Donepezil is stimulating the brain too much and she is not able to cope with it now.

    Perhaps this is what your Gran is experiencing, but then two weeks isn't a long time and it may take a bit longer for her to settle down with this med.

    I hope things work out for your Gran as I found the donepezil excellent for my Mum.

    Pauline
     
  3. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,783
    Salford
    Hi Jennie
    Usually people are started on a lower dose of 5mg then this is upped to 10mg if it's all going well and it's usually advised it's taken at night so I assume that's what you're doing.
    I don't think anyone claims " Could the medication be helping improve her memory" it is to slow down the rate of decline so she will continue to get worse but at a slower rate is all although many people do say they see a slight improvement at first.
    It's possible that all the family members calling her within an hour is confusing for her and anyway and you can have too many opinions really it should be for those closest to her and seeing her more often to make the call on how she is.
    Short term, either continue with the medication and make your concerns known when the 4 week assessment come up as you should see a doctor or consultant when this happens or get a doctor's appointment now and see if they could put her on something else, Aricept springs to mind as although it's active ingredients are the same as Donepezil there are many on here that will tell you that for some people it does seem to work better (on the down side it costs more so Doctors don't always like doing it).
    K
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.